Browse

You are looking at 1 - 2 of 2 items for :

  • Goitre (multinodular) x
Clear All
Open access

Fernando Gomez-Peralta, Pablo Velasco-Martínez, Cristina Abreu, María Cepeda and Marta Fernández-Puente

Summary

Methimazole (MMI) and propylthiouracil (PTU) are widely used antithyroid drugs (ATD) that have been approved for the treatment of hyperthyroidism. Hepatotoxicity may be induced by these drugs, though they exert dissimilar incidence rates of hepatotoxicity and, possibly, with different underlying pathogenic mechanisms. We report the case of a 55-year-old woman with no relevant medical history diagnosed with hyperthyroidism due to Graves’ disease, who developed two episodes of acute hepatitis concurrent with the consecutive administration of two different ATDs, first MMI and then PTU. Given the impossibility of administering ATDs, it was decided to perform a total thyroidectomy because the patient was found to be euthyroid at that point. Pathological anatomy showed diffuse hyperplasia and a papillary thyroid microcarcinoma of 2 mm in diameter. Subsequent clinical check-ups were normal. This case suggests the importance of regular monitoring of liver function for hyperthyroid patients. Due to the potential severity of this side effect, it is recommended to determine baseline liver function prior to initiation of treatment.

Learning points:

  • We present a rare case of two acute hepatitis episodes concurrent with two different consecutive ATD therapies.

  • Our results highlight the relevance of a liver function monitoring during the treatment with MMI or PTU.

  • A baseline assessment of the liver function before starting an ATD treatment should be recommendable.

Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.

  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.